Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 273, NWS Aberdeen, SD

August 30, 2016Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2016, 4:51 PM CDT for Sully County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 4:51 PM CDT (21:51 UTC)
Expired
Aug 30, 2016, 5:30 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sully County, SD

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2426 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS53 KABR 302151
SVRABR
SDC119-302230-
/O.NEW.KABR.SV.W.0273.160830T2151Z-160830T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM CDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM CDT

* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SULLY
  LAKE... OR 11 MILES NORTHWEST OF ONIDA...MOVING SOUTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SULLY LAKE AROUND 510 PM CDT. 
  ONIDA AROUND 525 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4484 10039 4489 10023 4474 9989 4455 10017
      4455 10031
TIME...MOT...LOC 2150Z 317DEG 16KT 4480 10025 

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
2 follow-up statements
847 
WWUS53 KABR 302215
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT TUE AUG 30 2016

SDC119-302230-
/O.CON.KABR.SV.W.0273.000000T0000Z-160830T2230Z/
SULLY SD-
515 PM CDT TUE AUG 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL SULLY COUNTY...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SULLY
LAKE...OR 8 MILES WEST OF ONIDA...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SULLY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4476 10037 4485 10014 4474 9989 4455 10017
      4455 10031
TIME...MOT...LOC 2213Z 351DEG 17KT 4467 10025 

HAIL...1.25IN
WIND...60MPH
 
$$

DORN
582 
WWUS53 KABR 302228
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
528 PM CDT TUE AUG 30 2016

SDC119-302238-
/O.EXP.KABR.SV.W.0273.000000T0000Z-160830T2230Z/
SULLY SD-
528 PM CDT TUE AUG 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLY COUNTY WILL
EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4476 10037 4485 10014 4474 9989 4455 10017
      4455 10031
TIME...MOT...LOC 2225Z 317DEG 16KT 4467 10025 

$$

DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:40 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 30, 3:40 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
340 PM CDT TUE AUG 30 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 339 PM CDT TUE AUG 30 2016

A weak frontal boundary returning northward this afternoon along
with surface heating has resulted in quite a bit of low and mid
level clouds over our cwa. These should dissipate/lift north through
the evening. Otherwise, surface high pressure centered in Canada
with ridging extending south into the northern plains will build
ever so slowly east through the Thursday night. With surface low
pressure moving in from the west, the surface pressure gradient will
be tightening up along with an increasing llj. Therefore, south
winds will slowly be on the increase from Wednesday into Thursday.
This flow will also keep the above normal temperature trend going
through the short term with highs ranging from 80 to 90 or so. With
sharp upper level ridging moving across our region bringing general
subsidence and low rh air, expect little or no cloud cover through
the period along with dry conditions. Fire weather conditions may
be an issue towards Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 339 PM CDT TUE AUG 30 2016

The extended will be dominated by an upper trof that slowly
progresses from the Pacific Northwest into the central CONUS. There
appears to be several shortwaves embedded within the longwave trof
which, along with a front stalled across the northern/central plains
and broad area of high pressure to the east, will result in a period
of inclement weather which spans Sunday through Tuesday. Cooler air
will eventually work into the CWA towards the end of the period as
well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1225 PM CDT TUE AUG 30 2016

VFR for all terminals with a south/southeast wind.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Aug 30, 8:25 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
825 AM CDT TUE AUG 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311330-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
825 AM CDT TUE AUG 30 2016 /725 AM MDT TUE AUG 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:10 PM CDTSpecial Weather StatementABRCodington65 min
Aug 29, 7:17 PM CDTSpecial Weather StatementABRBuffalo58 min
Aug 29, 7:24 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman36 min
Aug 29, 8:01 PM CDTSpecial Weather StatementABRLyman59 min
Aug 29, 8:22 PM CDTSpecial Weather StatementABRDay53 min
Aug 29, 9:02 PM CDTSpecial Weather StatementABRHamlin43 min
Aug 30, 4:58 PM CDTSpecial Weather StatementABRHughes47 min
Aug 30, 5:33 PM CDTSpecial Weather StatementABRSully57 min
Aug 30, 6:08 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman35 min
Aug 30, 6:19 PM CDTSevere Thunderstorm WarningABRHyde, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.